What monitoring is needed following treatment of enterococcal infections?

Updated: Jun 10, 2021
  • Author: Susan L Fraser, MD; Chief Editor: John L Brusch, MD, FACP  more...
  • Print
Answer

Patients with enterococcal endocarditis or other serious enterococcal infections may receive prolonged outpatient antibiotic therapy. These patients should receive regular follow-up care to assess complications from the infection or their medical therapy. Routine weekly follow-up care should include a CBC count with WBC differential and serum creatinine evaluation. The erythrocyte sedimentation rate and/or C-reactive protein level are monitored by some clinicians. The normalization or stabilization of these parameters may be used to help determine the total duration of antibiotic therapy.

The need for monitoring vancomycin peak and trough levels has been questioned in recent years; however, if patients are to receive prolonged courses of vancomycin, routinely check trough levels. In patients with enterococcal endocarditis, especially when caused by drug-resistant organisms, peaks of 30-45 mcg/mL and trough levels of 10-15 mcg/mL are recommended. Alternatively, vancomycin area under the curve can be calculated and used to adjust dosing, which is often optimally done in consultation with a pharmacist. A meta-analysis demonstrated that this strategy may result in a decreased risk for vancomycin-induced acute kidney injury.  [70]

The antibiotics used to treat enterococcal infections may be associated with various adverse effects that require monitoring. Aminoglycosides may cause renal insufficiency due to acute tubular necrosis or hearing loss due to ototoxicity. Ampicillin may cause thrombocytopenia or renal insufficiency due to interstitial nephritis. Vancomycin therapy is occasionally associated with neutropenia.

Linezolid can cause myelosuppression in patients receiving therapy for more than 2 weeks and therefore need at least weekly CBC counts while on therapy.

Daptomycin can cause significant myopathy and should be discontinued in patients with signs and symptoms of myopathy along with an increase in creatine kinase of greater than 5 times the upper limits of normal or in asymptomatic patients with an increase of greater than 10 times the upper limits of normal.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!